Potentially Inappropriate Opioid Prescribing Tied to Overdose

Share this content:
Potentially inappropriate prescribing of opioids is associated with increased risk of all-cause mortality and fatal and nonfatal overdose.
Potentially inappropriate prescribing of opioids is associated with increased risk of all-cause mortality and fatal and nonfatal overdose.

HealthDay News — Potentially inappropriate prescribing (PIP) of opioids is associated with increased risk of all-cause mortality and fatal and nonfatal overdose, according to a study published in the September issue of the Journal of General Internal Medicine.

Adam J. Rose, M.D., from RAND Corp. in Boston, and colleagues examined the correlation between PIP and adverse events in a cohort of 3,078,034 individuals aged ≥18 years without disseminated cancer who received prescription opioids between 2011 and 2015.

The researchers found that all six types of PIP were correlated with increased risk for all-cause mortality, while four and five of six were correlated with nonfatal overdose and fatal overdose, respectively. There were correlations for lacking a documented pain diagnosis and for high-dose opioids with nonfatal overdose (adjusted hazard ratios, 2.21 and 1.68, respectively). There was a correlation for co-prescription of benzodiazepines with fatal overdose (adjusted hazard ratio, 4.23). 

Correlations were seen for high-dose opioids and lacking a documented pain diagnosis with all-cause mortality (adjusted hazard ratios, 2.18 and 2.05, respectively). The hazard ratios for fatal opioid overdose were 4.24, 7.05, 10.28, and 12.99, respectively, with one, two, three, and ≥four subtypes of PIP compared to those who received opioids without PIP.

"Our study implies the possibility of creating a risk score incorporating multiple PIP subtypes, which could be displayed to prescribers in real time," the authors write.

Follow @ClinicalPainAdv

Abstract/Full Text (subscription or payment may be required)

You must be a registered member of Clinical Pain Advisor to post a comment.